Pets.ca - Pet forum for dogs cats and humans 

-->

Drug side effects

Jerel Flynn
May 27th, 2008, 03:11 PM
Exactly one week ago today my Rottie, Max (he's not quite 3 years old), had surgery to remove an enlarged spleen and to "explore" other organs and take biopsies. They found no cancer. He's seemed like he was getting better, until yesterday. The medicine he's taking for pain is called Tramadol. As it turns out, he only has one pill left, but we called the vet today because Max has been drinking and peeing a lot, and yesterday he became very lethargic, just laying down most of the day... much more so than in the previous several days...It almost sounds like he's become diabetic??? The vet said to stop taking the pills and see if he's any better tomorrow... if not, to bring him in... I'm hoping that what he's experiencing is a side effect of the Tramadol.....

I'd love to hear from anyone with similar experience.....

Thanks, Jerel

rottnmom
May 27th, 2008, 04:45 PM
Welcome Jerel! Newcomer here myself. I personally haven't had any experience with the drug, but came across this
previous thread which might be of some help to you

http://www.pets.ca/forum/showthread.php?t=25954

I'm sure you'll get some very informative replies 'live'. Hoping all goes well, proudly owned by an 8 yr old rescued rott myself.

Winston
May 27th, 2008, 05:05 PM
Is your pup taking prednisone as well?

Jerel Flynn
May 27th, 2008, 08:13 PM
Max is not taking any other drugs..... in fact, today we've stopped with the pain med he was taking (even though he only had one pill left) because the vet thought Max probably didn't need it any longer, plus, we need to find out if this is what's causing his unusual behavior..... which could also partly be because he's depressed that his "world" has dramatically changed...

I've been checking out the previous Threads about this, plus trying to scan the internet....

jerel

badger
May 27th, 2008, 08:36 PM
You've probably already seen this page:

http://www.veterinarypartner.com/Content.plx?P=A&A=1815
:shrug:

I hope your dog is feeling better.

Dr Lee
May 28th, 2008, 02:26 AM
A few thoughts.

First tramadol is a very safe medication.:) No, there is not perfect medication:wall:, but as medications go tramadol is very safe. I placed one of my patients on it and the client who is an emergency room human doctor started laughing because that is what he prescribes his eighty year mother for pain. He says he loves the medication. It has a very wide therapeutic dose unlike NSAIDs (rimadyl, previcox, metacam, etc..). For NSAIDs doubling it is risky and often can lead to side effects, Tramadol is usually dosed at 1-4mg/kg but I know of veterinarians that will prescribe up to 10mg/kg (so basically - ten times the low end dose).

Often it is medication that is used when other pain medications are too risky or as adjunctive therapy. One of the reasons for its safety is that it is "extensively metabolized through several metabolic pathways" - Plumb's Veterinary Drug Handbook. If a drug is metabolized through only ONE pathway, then the risk of side effects is higher if that pathway becomes faulty or overloaded.

The main caution of tramadol is that in people it can become habit forming. :eek:

With that said, as all drugs have side effects and cautions, here is the potential side effects according to Plumb's Veterinary Drug Handbook, "Potentially, it could cause a variety of adverse effects associated with its pharmacologic actions, including: CNS effects (agitation, anxiety, tremor, dizziness), or GI (inappetence, vomiting, constipation to diarrhea). Approximately 10% of humans receiving the drug develop pruritus"

I would be concerned that the underlying disease of the enlarged spleen may be accounting for the clinical signs you are describing. Post operative infection might be another. And yes, a tramadol reaction may be present but this would not be top on my list.

Hope that helps. :pawprint:

Dr Lee
May 28th, 2008, 02:31 AM
Forgot to mention, one of tramadols few downfalls is that it does interact with a few drugs. In human medicine, it can cause many problems with certain migraine medications and psychological drugs (MAO inhibitors). In dogs, the most common one to watch for is SAMe.

Also it should not be used with dogs that have a history of seizures.

Again, this is a very common medication for me to prescribe. It helps a lot of dogs and for dogs with chronic pain that are older with metabolic diseases or for clients that have financial limitations, tramadol can be a true blessing. :angel: